Iowa, 2010Flood and Hail in Iowa, April 6, 2010
April 6, 2010 · NWS ARX · 7 events in 2 counties and zones
Thunderstorms developed during the late afternoon of April 6th north of a slow moving warm front. These storms produced large hail across parts of Fayette and Clayton counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the late afternoon of April 6th north of a slow moving warm front. These storms produced large hail across parts of Fayette and Clayton counties. The hail sized range from three quarters of an inch up to golf ball.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 6, 2:10 PM CST, 2 hours earlier.
Area forecast discussion, Apr 6, 2:10 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT TUE APR 6 2010
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FORECAST FOCUS REMAINS ON THE PCPN CHANCES...AND AMOUNTS...FOR
TONIGHT INTO WED.
THE MEAN UPPER LEVEL TROUGH WILL CONTINUE TO SLIDE EAST ACROSS THE
PLAIN STATES TONIGHT...WITH THE AXIS SLIPPING OVER THE EASTERN GREAT
LAKES THU MORNING. PACKETS OF SHORTWAVE ENERGY WILL MOVE THROUGH THE
TROUGH...WITH THE STRONGEST PIECE OF SHORTWAVE ENERGY MOVING ACROSS
THE MO/MID MISSISSIPPI RIVER VALLEYS WED/WED NIGHT. AT THE SFC...A
WARM FRONT WAS RUNNING WEST OF A SFC LOW OVER SOUTHWEST IA...INTO
CENTRAL IA. HOW FAR NORTH THIS BOUNDARY MOVES MIGHT BE THE BIGGEST
WEATHER CONCERN FOR THE LOCAL AREA TONIGHT...AS THE SEVERE WEATHER
THREAT WILL INCREASE ALONG AND SOUTH OF IT. THE 06.12Z NAM FAVORS
KEEPING THE FRONT NEARLY STATIONARY...WHILE THE GFS SHOWS SOME
NORTHWARD MOVEMENT TOWARD THE WI/ILL BORDER. MESO MODELS SHOW
SIMILAR DIFFERENCES...WITH THE NNM4 CLOSE TO THE ETA...AND THE ARW4
DRIVING THE FRONT INTO SOUTHERN WI BY 00Z THIS EVENING. DECENT
AMOUNT OF CLEARING HAS TRANSPIRED SOUTH OF THE FRONT...BUT SATELLITE
AND 88-D RADAR IMAGERY CONTINUE TO SHOW WIDESPREAD CLOUDS AND RAIN
SHOWERS OVER SOUTHERN MN AND CENTRAL WI. THIS COOLER...MORE STABLE
ATMOSPHERE COULD INHIBIT MUCH OF THE NORTHWARD PROGRESS THE FRONT
COULD MAKE TONIGHT. TRENDS WILL HAVE TO BE MONITORED CLOSELY INTO
THE EVENING HOURS...AS AGAIN...THERE WILL BE A SEVERE THUNDERSTORM
THREAT AROUND AND SOUTH OF THE WARM FRONT.
BESIDE THE POSITION OF THE SFC FRONT...THE 2-D FRONTOGENETIC LIFT
ALONG AND NORTH OF IT CONTINUES QUITE HEFTY. A NORTH-SOUTH RUNNING
X-SECTION SHOWS THIS WELL...WITH THE FRONTOGENETIC LIFT CONTINUING
THROUGH MUCH OF WED. THE WARM/MOIST ISENTROPIC UPGLIDE ALSO PERSISTS
ACROSS THE FRONT AND INTO THE FORECAST LAYER...IN THE 295-305 K
LAYER. THE LOW LEVEL JET FOCUSES INTO THE FRONT EARLY...BUT SHIFTS
MORE PARALLEL LATER TONIGHT...AS DOES THE 850 MB MOISTURE TRANSPORT.
WHILE THE FORCING AND MOISTURE SHOULD CONTINUE TO FAVOR SHOWER
DEVELOPMENT NORTH OF THE BOUNDARY TONIGHT...IT WOULD APPEAR THE
HEAVIER RAIN THREAT...ALONG WITH BETTER THUNDER CHANCES...WOULD
FOCUS MORE INTO EASTERN IA/NORTHERN ILL WITH THE LOW LEVEL JET. DUE
TO THE RESPECTIVE MODEL SOLUTIONS...THE ETA WOULD KEEP THE HIGHER
QPF SOUTH OF THE FORECAST AREA...WHILE THE GFS INCHES INTO THE
SOUTHERN 1/4. THIS IS A SIGNIFICANT DIFFERENCE AS OVER 2 INCHES
FELL ACROSS SOME FAR SOUTHERN PORTIONS OF THE FORECAST AREA...AND
ADDITIONAL HEAVY RAINS COULD RESULT IN FLOODING CONCERNS AND/OR
RAPID RISE ON SOME RIVERS/STREAMS. PWS TO THE SOUTH PERSIST AROUND
AN INCH OR SO...200 PERCENT OF NORMAL. WITH THE THREAT FOR HEAVY
RAIN AT LEAST CLOSE BY...IF NOT OVER THE SATURATED AREA...WILL ISSUE
A VERY SMALL //GEOGRAPHIC AREA// FLOOD WATCH FOR THE FAR SOUTHERN 3
COUNTIES OF THE FORECAST AREA. BELIEVE THAT IF THE FORECAST RAIN
TOTALS ARE REALIZED...FLOODING IS A LIKELIHOOD ALONG SOME OF THE
RIVER AND STREAMS...INCLUDING THE GRANT...PLATTE...LOWER TURKEY AND
THE VOLGA.
ON WED...THE FRONT WILL START TO MOVE EASTWARD AS THE UPPER LEVEL
TROUGH PUSHES IT ALONG. HOWEVER...ON THE WESTERN SIDE OF THE
FRONT...SHORTWAVE ENERGY WILL RIDE UP IT...WHICH COULD LEAD TO A
SECONDARY BAND OF SHOWERS...PERHAPS A FEW THUNDERSTORMS. THIS IS IN
ADDITION TO THE PERSISTENT FRONTOGENETIC LIFT/ISENTROPIC UPGLIDE.
SO...LOOK FOR THE RAIN CHANCES TO CONTINUE FOR MUCH OF WED.
HIGH PRESSURE WILL BUILD ACROSS THE REGION FOR THU/FRI...RETURNING
THE SUN AND DRYING IT OUT. TEMPERATURES WILL START TO WARM BACK UP
ON FRIDAY AS THE WINDS BECOME MORE SOUTHERLY.
.LONG TERM...SATURDAY THROUGH TUESDAY
GFS AND ECMWF ARE IN PRETTY GOOD AGREEMENT WITH THE OVERALL PATTERN
EXPECTED TO IMPACT THE REGION...BUILDING IN A BROAD UPPER LEVEL
TROUGH STARTING THIS WEEKEND...AND HOLDING ONTO IT FOR THE EARLY
PART OF NEW WORK. HOWEVER...THIS DOES NOT MEAN A DRY SOLUTION...AS
THERE ARE SOME HINTS OF SHORTWAVE ENERGY MOVING ACROSS/TROUGH THE
RIDGE. OF PARTICULAR NOTE IS A LINGERING WEST-EAST SFC WARM FRONT
BOTH MODELS HOVER ACROSS IA INTO ILL FOR SUN-MON. SOME MOISTURE
RETURN INTO THE BOUNDARY WOULD RESULT IN SCATTERED/ISOLATED
SHOWERS/STORMS. NOT OVERLY DYNAMIC OR DISTINCT...NOR DOES IT HAVE A
LOT OF SUPPORT. IF THIS FEATURE IS THERE...SOME PCPN CHANCES COULD
RESULT...BUT HARD TO PINPOINT A WEAK FEATURE LIKE THAT 5-7 DAYS OUT.
CONFIDENCE NOT HIGH...AND WILL LEAN TOWARD HPC CHANCES FOR NOW. WITH
THE RIDGE BUILDING IN...EXPECT A BUMP UPWARD FOR TEMPERATURES...AND
A RETURN TO ABOVE NORMAL READINGS.
&&
.AVIATION...TONIGHT THROUGH WEDNESDAY MORNING
LOW PRESSURE WILL TRACK ACROSS IOWA INTO ILLINOIS LATE THIS
AFTERNOON THROUGH TONIGHT. WARM AND UNSTABLE AIR WILL CONTINUE TO
LIFT OVER A WARM FRONT ASSOCIATED WITH THE LOW TO PRODUCE SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS. IT APPEARS THAT THE MAIN
THREAT FOR SEVERE WEATHER WILL REMAIN SOUTH OF THE AREA...HOWEVER A
FEW THUNDERSTORMS MAY CONTAIN SOME SMALL HAIL ALONG AND SOUTH OF
I-90 GOING INTO THIS EVENING. LINGERING SHOWERS AND ISOLATED
THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AS AN UPPER LEVEL
DISTURBANCE TRACKS OVER THE REGION. EXTENDED PERIOD OF IFR CEILING
CONDITIONS EXPECTED AT KRST FROM LATE THIS AFTERNOON THROUGH THE
OVERNIGHT HOURS...BREAKING OUT INTO VFR WEDNESDAY MORNING AFTER 12Z.
MVFR CONDITIONS EXPECTED AT KLSE THROUGH 13Z...BREAKING OUT INTO VFR
AFTER 13Z WEDNESDAY.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
FOR WIZ061.
MN...NONE.
IA...FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING
FOR IAZ029-IAZ030.
&&
SHORT/LONG TERM... RIECK
AVIATION.......... DASHazardous weather outlook, Apr 6, 2:39 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
339 PM CDT TUE APR 6 2010
IAZ029-030-WIZ061-071100-
CLAYTON-FAYETTE-GRANT-
339 PM CDT TUE APR 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN.
.DAY ONE...TONIGHT
A FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR CLAYTON...FAYETTE...
AND GRANT COUNTIES.
THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT ALONG AND NORTH OF A WARM
FRONT PUSHING NORTHWARD ACROSS IOWA AND ILLINOIS. THE THUNDERSTORMS
NORTH OF THE FRONT WILL BE CAPABLE OF PRODUCING LARGE HAIL WHILE ANY
STORMS THAT FORM NEAR THE FRONT COULD PRODUCE HIGH WINDS ALONG WITH
LARGE HAIL. IN ADDITION...LOCALLY HEAVY RAINS WILL BE POSSIBLE WITH
ANY OF THE STORMS WHICH COULD PRODUCE SOME FLOODING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY UNTIL THE AREA OF
LOW PRESSURE MOVES WELL EAST OF THE REGION. NO SEVERE WEATHER IS
EXPECTED WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHEAST IOWA INTO
SOUTHWEST WISCONSIN THROUGH TONIGHT. ALSO...RAINFALL REPORTS THROUGH
WEDNESDAY WOULD BE MUCH APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-
053>055-071100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CRAWFORD-DODGE-FILLMORE-
FLOYD-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-MITCHELL-MONROE-MOWER-
OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINNESHIEK-WINONA-
339 PM CDT TUE APR 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TONIGHT AHEAD
OF A WARM FRONT PUSHING NORTH ACROSS IOWA AND ILLINOIS. A FEW OF
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND
LOCALLY HEAVY RAINS. NO FLOODING IS EXPECTED TO OCCUR FROM THE HEAVY
RAIN...BUT BRIEF PERIODS OF PONDING WATER ON ROADS WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY UNTIL THE AREA OF
LOW PRESSURE MOVES WELL EAST OF THE REGION. NO SEVERE WEATHER IS
EXPECTED WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED. ALTHOUGH...ANY RAINFALL
REPORTS THROUGH WEDNESDAY WOULD BE MUCH APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
DAS
In the hours before
Special weather statement, Apr 6, 12:45 PM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT TUE APR 6 2010
WIZ043-044-061945-
ADAMS-JUNEAU-
145 PM CDT TUE APR 6 2010
AT 143 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER THE
SPRAGUE MATHER FLOWAGE...MOVING NORTHEAST AT 70 MPH.
SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
NEW MINER...NEW ROME...LAKE ARROWHEAD...LAKE SHERWOOD AND COUNTY
ROADS D AND W.
BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.
HALBACH
Special weather statement, Apr 6, 3:43 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CDT TUE APR 6 2010
IAZ008>011-018-019-029-030-MNZ094-WIZ054-055-061-062345-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-MOWER-RICHLAND-WINNESHIEK-
443 PM CDT TUE APR 6 2010
AT 437 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
DEVELOPING OVER NORTHEAST IOWA. THESE STORMS WERE MOVING NORTHEAST
AT 45 MPH.
HEAVY RAIN MAY ACCOMPANY THESE STRONG THUNDERSTORMS ALONG WITH LARGE
HAIL. IF THESE MAINTAIN INTENSITY OR STRENGTHEN WARNING MAY BE
NEEDED FOR PORTIONS OF THE AREA THIS EVENING.
BE ALERT FOR STORMS THAT MAY PRODUCE LARGE HAIL. MOVE INDOORS AND
AWAY FROM WINDOWS IF A WARNING IS ISSUED.
Hail, Fayette
- When
- April 6, 4:10 PM CST
- Where
- Fayette County, 4.33 mi SSE of Arlington
- Measured
- 2 in hail
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 42.689, -91.649
Amateur radio operators reported thirteen skylight windows and some vehicles were damaged at the Starmont High School.
Hail, Clayton
- When
- April 6, 4:25 PM CST
- Where
- Clayton County, 2.14 mi WNW of Elkader
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.860, -91.440
Hail, Fayette
- When
- April 6, 4:42 PM CST to 4:44 PM CST
- Where
- Fayette County, 0.51 mi W of Oelwein
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -91.910
This storm also produced quarter sized hail on the southwest side of Oelwein.
Hail, Clayton
- When
- April 6, 4:50 PM CST
- Where
- Clayton County, 1.23 mi NW of Garnavillo
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.880, -91.250
Trained spotters also reported some standing water as 1.5 inches of rail fell.
Hail, Fayette
- When
- April 6, 4:51 PM CST to 4:55 PM CST
- Where
- Fayette County, 1.52 mi E of Oelwein Muni Arpt to 2 mi W of Oelwein
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.680, -91.950
Golf ball sized hail was also reported 1 mile west of Oelwein. Trained spotters continued to report golf ball sized hail through 1655 at an unreported location within the city of Oelwein.
Flood, Fayette
- When
- April 6, 5:30 PM CST to 7:20 PM CST
- Where
- Fayette County, 1.57 mi SW of Oelwein to 2.02 mi SW of Oelwein
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.663, -91.920
A trained spotter in Oelwein reported a small local creek was out of its banks where it flows through the Oelwein city park. In other parts of the city, a lot of running water occurred with full drainage ditches and standing water was reported in yards, especially on the south side of the city.
Hail, Clayton
- When
- April 6, 5:35 PM CST
- Where
- Clayton County, 1.71 mi NW of Read
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.900, -91.370
Amateur radio operators reported hail covering the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, April 6, 20106 injured · $5.3 million · 3.5 in hail · 46 events
- Lightning Strike in Michigan, April 6, 2010$150,000 · 1 event
- Hail and Damaging Winds in Kansas, April 6, 20101.75 in hail · 42 events
- Hail and Damaging Winds in Iowa, April 6, 2010$30,000 · 1.75 in hail · 18 events
- Flash Flood and Hail in Kansas, April 6, 2010$200 · 1.75 in hail · 30 events
- Hail and Damaging Winds in Missouri, April 6, 2010$3,000 · 1 in hail · 29 events
- Hail in New York, April 6, 2010$33,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Oklahoma, April 6, 2010$2,000 · 1.75 in hail · 20 events
- Strong Wind in Illinois, April 6, 2010$17,000 · 8 events
- Hail in Michigan, April 6, 20102.25 in hail · 17 events
- Hail and Damaging Winds in Oklahoma, April 6, 20101 in hail · 11 events
- Hail and Lightning Strike in Illinois, April 6, 2010$10,000 · 1.75 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215468, 215470, 215471, 215472, 215473, 226803, 215474.